Iowa, 2023Flood in Iowa, February 27 to 28, 2023
February 27 to 28, 2023 · NWS DMX · 1 event in 1 county or zone
A large and unseasonably warm system brought showers and thunderstorms to the state. Over an inch of rain fell across much of Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and unseasonably warm system brought showers and thunderstorms to the state. Over an inch of rain fell across much of Iowa. In northern Iowa, this was on top of a snowpack of two to four inches. The quick rain on top of frozen group resulted in runoff sufficient to send the Winnebago River at Mason City into minor river flooding. The river exceeded minor flood stage and quickly crested the morning of February 27th before falling back below flood stage the morning of February 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 27, 3:23 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 27, 3:23 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
323 AM CST Mon Feb 27 2023
.DISCUSSION.../Today through Sunday/
Issued at 323 AM CST Mon Feb 27 2023
Key messaging highlights:
* Moderate rains diminishing by mid morning
* Breezy conditions central and south today
* Light rain or snow chances late Tue, and again Thu night
As expected, widespread light to moderate rain is in progress
early this morning, driven mainly by kinematic forcing from upper
level diffluence and cyclonic differential vorticity advection
ahead of the noted KS PV anomaly, and plenty of moisture
transport. The baroclinicity isn't too strong with what is left
mainly to our north, but the kinematic support and 50-70kts of
300K moisture laden flow more than make up for that. There is some
frontogenetic support around 700mb northeast on the nose of
elevated instability, but that forcing should exit soon. The
severe weather potential looks minimal this morning. There are
500-1000 j/kg elevated CAPEs rooted around 1km but effective shear
is weak and hodographs above that point are not too impressive.
The inversion is currently saving us from bad things (QLCS
tornadoes) with 0-1km SRH and streamwise ingest very impressive.
There does appear to be a brief inflection where convection may
be rooted lower southeast 11-12z or so, roughly aligned with
recent convective development in northeast KS, but that window
appears small and the proximity of the upper low creates
unfavorable hodographs and winds aloft for much organization. The
current small linear feature on radar will likely exit the
forecast area before this occurs with 09z obs still showing 48-50F
T/Td downstream.
Precip amounts may end up within previous 1-2" expectations, but
likely not the high end of that range. There will be little in the
way of locally higher amounts with more stratiform precip and
stronger convective elements lacking for the most part. The
precipitation should diminish later this morning and end
altogether with gusty winds becoming the main weather story.
Advisory criteria winds are not anticipated, but shallow mixing
will likely produce 30-40 mph gusts central and south before
diminishing into sunset.
Our pattern will transition to fast, zonal flow into the middle
of the week with a short wave into the Mid MO Valley late Tuesday
bringing chances for light rain or light snow into at least the
evening, mainly north. The forcing and deeper moisture do not
really phase too well however so this precip window seems a little
disjointed right now. Later in the week a trough will deepen
through the southern Plains and likely track through the Mid MS
Valley. 00Z EC and GFS deterministic solutions keep nearly all the
precip to our south, where a substantial precip event will likely
occur. However both ensembles do suggest more of a northern trend
is still in play. Mean precip appears overly weighted by several
high end members, but the more tempered median output still
suggests chances as well southeast. The outlook for next weekend
currently looks dry with warmer temperatures, as the pattern goes
back to either fast zonal flow or weak ridging.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1141 PM CST Sun Feb 26 2023
LIFR cigs expected to persist overnight with moderate rain.
High confidence in thunderstorms for southern terminals
overnight. Low confidence in thunderstorms at KOTM after 12z, but
left out of TAF. Accompanying fog will reduce vsbys. Low pressure
will pass over area after 10z, quickly turning winds to
northwesterly within a few hours. Winds will then become gusty
reaching 30 kts at times in the afternoon hours. IFR/LIFR cigs
expected to prevail through the TAF period with improvement
possible near the end of the TAF period.
&&
.HYDROLOGY...
Issued at 323 AM CST Mon Feb 27 2023
There has been little change in river flooding expectations, but
confidence remains low due previous QPF going into river forecasts
possibly a bit high, but on the other side frost still enhancing
runoff, even this far south. Our evening frost depth observation
noted the top three inches thawed, but still five inches of frozen
ground from three to eight inches. This will all be re-evaluated
by RFCs with the morning model runs, but expectations are still
for plenty of within bank rises, Action to nearly Flood Stage
rises at several locations mainly north, and one or two possibly
getting just to Flood Stage including at Black Hawk Cr/Hudson
where a Flood Watch for minor flooding remains in effect.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Small
AVIATION...Small/Jimenez
HYDROLOGY...Small
Hazardous weather outlook, Feb 27, 3:20 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
320 AM CST Mon Feb 27 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
320 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated thunderstorms will occur early this morning, mainly over
the southern and eastern half of Iowa. The probability of severe
weather is low. Unseasonably high rainfall accumulations will lead
to ponding water and modest rises on area streams and rivers
early this week.
Strong northwest winds will develop during the day today, with
gusts to 30 to 40 mph expected by the afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Lee
Flood, Cerro Gordo
- When
- February 27, 4:30 AM CST to February 28, 4:30 AM CST
- Where
- Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.290, -93.280
River entered flood state at 430am LST on the 27th of February, crested at 11.24 ft at 630am LST on February 27th, and fell below flood stage at 430am LST on February 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, February 27, 2023$1.2 million · EF1 · 48 events
- Tornadoes and Hail in Ohio, February 27, 2023$931,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Indiana, February 27, 2023$360,000 · EF1 · 9 events
- High Wind in North Carolina, February 27 to 28, 2023$60,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Kentucky, February 27, 2023$22,000 · 53 kt wind · 22 events
- Tornado and Damaging Winds in Ohio, February 27, 2023$51,000 · EF0 · 4 events
- Hail and Damaging Winds in Indiana, February 27, 2023$35,000 · 1 in hail · 8 events
- Strong Wind in Illinois, February 27, 2023$19,000 · 19 events
- Winter Storm and Winter Weather in Wisconsin, February 27, 20233 injured · 7 events
- Hail and Damaging Winds in Indiana, February 27, 2023$30,000 · 1.75 in hail · 5 events
- Tornado and Winter Storm in California, February 27 to 28, 202325 events
- Flood and Heavy Snow in California, February 27 to 28, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081129.